Background: At present clinical reasoning skills are not systematically taught in Japanese medical universities. We developed a prototypic preliminary module for clinical tutors to introduce clinical reasoning to Japanese medical students. We hypothesized that tutored medical students would outperform self-study students. Method: Using the web-based Sequential Question and Answer test that rewarded history and differential diagnosis as proxies for clinical reasoning, we compared the pre and posttest scores of 12 randomized fifth grade tutored students at two universities during four tutor-led 1.5-hour web-based seminars using a structured syllabus to 12 randomized self-study students. Results: The tutored and self-study groups’ pretest scores were statistically similar at about 40 out of 100 weighted correct points. The tutored students’ posttest scores were 62 points, significantly greater (p = 0.007) than the pretest mean 42 points, compared to the self-study students’ posttest scores of 52 points, significantly greater (p = 0.012) than pretest mean 40 points. The difference between the two posttest groups was of borderline statistical significance (p = 0.08). Conclusions: We successfully assessed a prototypic module for tutors to introduce clinical reasoning to Japanese medical students. The tutored students achieved higher scores than the self-study students. Further research is needed to exploit the potential of our modular clinical reasoning system.
In this case report, we describe a male patient with subacute thyroiditis with severe paresthesia in a glove-and-stocking type distribution and thyroid gland tenderness but with minimal symptoms of hyperthyroidism. His paresthesia improved and then disappeared within several days after low dose oral prednisolone was initiated. As possible mechanisms for his severe paresthesia, we propose the following: 1) thyrotoxic effect on the peripheral nerves, and 2) generalized inflammatory effect on the peripheral nerves akin to that in the thyroid gland. Subacute thyroiditis may need to be considered as one of differential diagnoses for severe paresthesia.
Acute human immunodeficiency virus (HIV) infection refers to the period of primary HIV infection in which there is viral replication, viremia, and variable non-specific symptomatology consistent with an acute viral syndrome. Although HIV infection may occur at the same time as other sexually transmitted infections such as chlamydia, gonorrhoea and syphilis, co-infection with HIV and cytomegalovirus (CMV) is however rare. We report a 25-year-old man who presented with fever and headache, and who was diagnosed with concurrent HIV-1 and CMV infection. His condition improved after hospital day 10 without specific treatment. It is important to understand that a number of viruses can cause an infectious mononucleosis-like syndrome and aseptic meningitis, including HIV.
Obsessive-compulsive disorder (OCD) is characterized by multiple obsessions and compulsions. A 22 years old woman who had mental traumatic event started having laryngopharyngeal discomfort, short term mental disturbance, and urge of repetitive checking of home door, spelling, and calculations of simple arithmetic. There was no evidence of organic causes. The diagnosis of OCD was established by meeting DSM-V criteria, and cognitive behavioral therapy was started. We report this case since it is important to consider the possibility of OCD for patients with unexplained somatic symptoms as well as unusual behavioral symptoms.
An 85-year-old male patient with a history of asthma and hypertension was admitted to our hospital because of a fever of unknown origin. He complained of fever, fatigue, and weakness of lower extremities, which was considered due to infection, and he was administered antibiotics. Although his fever improved, there was little improvement in his condition or laboratory data. Enhanced-contrast computed tomography showed irregular hypertrophy of the aorta with contrast effect in the outer aortic wall and pulmonary embolism. He was diagnosed with Takayasu arteritis and pulmonary embolism. His clinical condition and aortic wall enhancement improved following steroid and anticoagulant drug therapy.
A 91 year-old male who was orally receiving dabigatran and digitalis for chronic arterial fibrillation was hospitalized for cerebral infarction (CI). The complications of anemia due to gastrointestinal bleeding and the development of renal failure were also found, which enhanced the effect of digitalis. This enhanced drug action induced bradycardia and hypotension. The hypotension was improved by implanting a temporary pacemaker, and the neurological abnormal findings also disappeared with the improved blood pressure. In many cases, dabigatran is efficient in preventing CI, but in our case it in fact triggered a CI hemodynamically due to bradycardia and hypotension with gastrointestinal bleeding.